To the Editor: Benzodiazepine is widely used for patients in methadone-maintenance treatment.1 Alprazolam, one of the most deadly benzodiazepines when overdosed, synergizes with methadone to cause severe toxicity, even death.1,2 Naloxone (Narcan) has been used in the treatment of ethanol and other drug intoxications, including that of methadone. Here, we report a case in which naloxone successfully restored functioning in a case of life-threatening alprazolam overconsumption resulting in difficulty in breathing, bradycardia, hypotension, and loss of consciousness in a patient on methadone-maintenance treatment. We discuss the possible mechanisms involved, based on the literature review.
A 22-year-old Caucasian man was admitted to the ICU on Day 1 after an overdose of alprazolam (Xanax). He presented with loss of consciousness and difficulty in breathing. He had been treated with methadone 175 mg twice a day for about 1 year for opioid dependence. He overdosed on 27 mg alprazolam (54 tablets of 0.5 mg per tablet Xanax) 1.5 hours before admission in addition to his daily methadone dosage after he had had a conflict with his fiancée.
He had long history of opioid abuse, panic attacks, anxiety disorder, major depression, benzodiazepine, and alcohol abuse. He was treated with Zoloft for anxiety and depression. The patient has been using alprazolam, klonopin, and Ativan, along with methadone. He had gotten all the benzodiazepines from the street.
On physical examination: BP: 92/41 mmHg, HR: 42 beats/min, R: 10 /min, T: 97.8°, SaO2: 98%. He was stuporous and only opened his eyes briefly to pain stimuli. His pupils were constricted but reactive bilaterally. His mucous membranes were dry. His breathing was shallow and slow bilaterally. Lab tests showed that his CBC and BMP, renal function, ABG, and blood sugar were normal. A drug screen showed positive for benzodiazepine and methadone, and negative for alcohol, acetaminophen, and salicylate. The diagnosis was encephalopathy secondary to an alprazolam overdose concomitant with methadone.
After admission, IV fluids were administered to stabilize his vital signs. He was treated with naloxone 1 mg iv at 0.5 hour, the 2nd, and the 3rd hour. Apparently, he responded promptly to iv naloxone and became more alert, but was still severely drowsy and obtunded. Then he was placed on a naloxone 0.4 mg/hour iv drip on and off for another 30 hours, administered on the basis of his mental status. The naloxone drip was turned on when he became less aroused and obtunded, and was turned off when he was aroused. He was also given lorazepam (Ativan) 1 mg prn to taper alprazolam. After 33 hours of admission, his mental status was stable. He was obviously less lethargic and started to talk. His vital signs were stabilized, with BP: 108/62 mmHg, HR: 62 beats/min, R: 14/min, and T: 98.2°.
He was then transferred to a psychiatric unit for further detoxification on Day 3. At that time, he was quite disheveled, rather sleepy, and disinhibited, with slurred speech and depressed mood. He was put back on methadone 100 mg qA.M. and then given an additional dose of 50 mg in the evening. He was also given Ativan 1 mg prn to further taper alprazolam. On Day 5, his thoughts and speech were clear; all his vital signs were normal; and he was discharged.
Benzodiazepine is widely used in the world for anxiety and insomnia. Its use and abuse is even more widespread in populations of illegal drug abusers and in patients on methadone maintenance treatment.1 Alprazolam, one of the most deadly benzodiazepines when overdosed, seldom causes death by itself, but interacts with methadone and other opiates or cocaine, with sometimes fatal results.3 This patient has been on the same dose of methadone for about 1 year without noticeable side effects; 1.5 hours after 27 mg of alprazolam was added to his maintenance methadone, the result was loss of consciousness, bradycardia, hypotension, and stupor. The life-threatening toxicity of alprazolam in this case was not only due to the alprazolam overdose itself but also to its synergistic effects with methadone.3
Although naloxone is well known for the treatment of ethanol and some other drug intoxication, including methadone overdose, its effects in this case might have been also through its direct interaction with alprazolam. Animal studies show that naloxone directly antagonizes GABA/benzodiazepine receptor function in the rat. Electrophysiological data show that GABA-induced inhibition of neuronal firing in the rat brain can be antagonized by naloxone.4 Furthermore, in experimental animals, naloxone antagonizes various benzodiazepine-induced behaviors; e.g., hyperdipsia, hyperphagia, anticonflict effects, and anxiolytic-like effects.5–8 Recent clinical data show that naloxone improves clinical symptoms and signs of benzodiazepine poisoning, including lethargy, weakness, ataxia, dysarthria, and decreased consciousness-level in patients without a history of methadone use.9 These data suggest that the direct interaction of naloxone with GABA/ benzodiazepine might also play an important role in the recovery of this patient.
In summary, we report a case in which naloxone successfully countered life-threatening toxicity of benzodiazepine in a patient in methadone-maintenance treatment, which provides useful information for the treatment of this type of patient. Further studies are needed to determine the exact mechanisms involved.